Pharmacy Services Alerts
Clarithromycin (Biaxin): Potential Increased Risk of Heart Problems or Death in Patients with Heart Disease
Feb 27, 2018 9:44 AM
FDA has added a warning to the product labeling of clarithromycin about increased risk of delayed heart disease or death in patients with heart disease. Clarithromycin is an antibiotic used to treat various infections, including Mycobacterium avium complex (MAC), a common infection in patients with human immunodeficiency virus (HIV). The new warning is based on 10-year follow-up data from the CLARICOR trial. During the CLARICOR trial, patients with coronary heart disease received a 2 week course of clarithromycin or placebo. Risk of death was higher with clarithromycin than placebo after at least one year of follow-up in CLARICOR. The 10-year follow-up confirmed the elevated risk with clarithromycin. Six other observational trials of patients with or without coronary artery disease have produced mixed results in relation to an increased risk of heart problems with clarithromycin use. The mechanism of increased risk of heart problems or death in patients taking clarithromycin remains unclear. There are currently no prospective trials assessing the long-term safety of clarithromycin in patients without heart disease.
Avoid clarithromycin in patients with heart disease and educate patients about the signs and symptoms of a heart attack or stroke. Patients are encouraged to tell their healthcare providers if they have heart disease when being prescribed an antibiotic. The FDA continues to monitor safety reports concerning clarithromycin. Healthcare professionals and patients are encouraged to report side effects from clarithromycin to the FDA MedWatch program through the FDA website (https://www.accessdata.fda.gov/scripts/medwatch )
- MedWatch Safety Alert – February 22, 2018
- FDA Drug Safety Communication – February 22, 2018